Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)

SIGMA 13 (2017), 098, 10 pages      arXiv:1710.11440

On the Generalization of Hilbert's Fifth Problem to Transitive Groupoids

Paweł Raźny
Institute of Mathematics, Faculty of Mathematics and Computer Science, Jagiellonian University in Cracow, Poland

Received December 02, 2017, in final form December 21, 2017; Published online December 31, 2017

In the following paper we investigate the question: when is a transitive topological groupoid continuously isomorphic to a Lie groupoid? We present many results on the matter which may be considered generalizations of the Hilbert's fifth problem to this context. Most notably we present a ''solution'' to the problem for proper transitive groupoids and transitive groupoids with compact source fibers.

Key words: Lie groupoids; topological groupoids.

pdf (283 kb)   tex (13 kb)


  1. Engelking R., General topology, Sigma Series in Pure Mathematics, Vol. 6, 2nd ed., Heldermann Verlag, Berlin, 1989.
  2. Gleason A.M., Groups without small subgroups, Ann. of Math. 56 (1952), 193-212.
  3. Lee J.M., Introduction to topological manifolds, Graduate Texts in Mathematics, Vol. 202, 2nd ed., Springer, New York, 2011.
  4. Mackenzie K.C.H., Lie groupoids and Lie algebroids in differential geometry, London Mathematical Society Lecture Note Series, Vol. 124, Cambridge University Press, Cambridge, 1987.
  5. Mackenzie K.C.H., General theory of Lie groupoids and Lie algebroids, London Mathematical Society Lecture Note Series, Vol. 213, Cambridge University Press, Cambridge, 2005.
  6. Moerdijk I., Mrčun J., Introduction to foliations and Lie groupoids, Cambridge Studies in Advanced Mathematics, Vol. 91, Cambridge University Press, Cambridge, 2003.
  7. Montgomery D., Zippin L., Small subgroups of finite-dimensional groups, Ann. of Math. 56 (1952), 213-241.
  8. Müller C., Wockel C., Equivalences of smooth and continuous principal bundles with infinite-dimensional structure group, Adv. Geom. 9 (2009), 605-626, math.DG/0604142.
  9. Palais R.S., On the existence of slices for actions of non-compact Lie groups, Ann. of Math. 73 (1961), 295-323.
  10. Siwiec F., Sequence-covering and countably bi-quotient mappings, General Topology and Appl. 1 (1971), 143-154.
  11. Tao T., Hilbert's fifth problem and related topics, Graduate Studies in Mathematics, Vol. 153, Amer. Math. Soc., Providence, RI, 2014.
  12. Torres D.M., Proper Lie groupoids are real analytic, arXiv:1612.09012.

Previous article    Next article   Contents of Volume 13 (2017)